Hail, Towner
- When
- June 23, 12:00 PM CST
- Where
- Towner County, 3.32 mi SSW of Zion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.460, -99.420
Dime to quarter sized hail and very strong winds occurred in central Springfield Township.
An isolated large hail report was received from near Maza, North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An isolated large hail report was received from near Maza, North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 11:52 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1252 PM CDT SUN JUN 23 2013 .UPDATE... ISSUED AT 1252 PM CDT SUN JUN 23 2013 ADJUSTED POPS AGAIN FOR CURRENT RADAR TRENDS AS THE MAIN RAIN BAND LIFTS FURTHER NORTH...BUT EXPECT SOME REDEVELOPMENT MAINLY OVER THE NORTHERN CWA AS THE MAIN UPPER SYSTEM COMES OUT AND WITH A BIT OF HEATING...SO KEPT POPS HIGH OVER THE NORTHERN COUNTIES THROUGH THIS EVENING. WILL HAVE TO WATCH HOW MUCH CLEARING WE CAN GET THIS AFTERNOON IN ORDER TO DESTABILIZE AS THE BETTER SHEAR STARTS TO MOVE INTO THE AREA IN ORDER TO GET ANY SEVERE. LOWERED TEMPS A BIT IN SOME AREAS AS SOME LOCATIONS HAVE STAYED CLOUDY AND RAINY AND WILL ONLY RECOVER UP INTO THE UPPER 60S TODAY. UPDATE ISSUED AT 1007 AM CDT SUN JUN 23 2013 MADE SOME ADJUSTMENTS TO POPS FOR CURRENT RADAR TRENDS. THE PRECIP HAS LIFTED OUT OF OUR SOUTHERN COUNTIES AS DRY AIR HAS MOVED IN...AND THAT AREA SHOULD SEE SOME CLEARING LATER ON TODAY. FURTHER NORTH...THERE IS STILL A LOT OF MOISTURE CONVERGENCE AND PRECIP REDEVELOPMENT ALONG THE NORTHERN END OF THE SFC TROUGH AXIS/FRONTAL BOUNDARY FROM DEVILS LAKE TOWARDS MAYVILLE. MORE SHOWERS AND STORMS HAVE DEVELOPED IN THE NORTHEASTERN COUNTIES ALSO AND THINK THAT DEVELOPMENT SHOULD CONTINUE THROUGH MUCH OF THE DAY AS THE MAIN UPPER LOW KICKS SLOWLY OUT. SEVERITY LATER ON WILL DEPEND ON DESTABILIZATION...BUT WILL HAVE TO WATCH THE NORTH FOR ANYTHING GOING UNDER THE MAIN UPPER LOW. UPDATE ISSUED AT 655 AM CDT SUN JUN 23 2013 AN AREA OF SHOWERS AND EMBEDDED THUNDER CONTINUES TO MOVE SLOWLY NORTH THIS MORNING. EXPECT A SLOW WEAKENING TREND FOR A FEW HOURS...BEFORE ACTIVITY INCREASES LATER THIS MORNING AND EARLY AFTERNOON. NO MAJOR CHANGES TO THE FORECAST WITH THIS UPDATE. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 345 AM CDT SUN JUN 23 2013 THE MAIN CHALLENGE THIS MORNING WILL BE SEVERE STORM THREAT TODAY AND MORE STORMS POSSIBLE MON NIGHT AND TUE. MODELS ARE IN GOOD OVERALL AGREEMENT...AND WILL FOLLOW THE HRRR INITIALLY THEN SIDE WITH THE CONSISTENT GFS. FOR TODAY...EXPECT AN MCS TO BE ONGOING THIS MORNING MOVING FROM SW TO NE. THERE COULD BE LOCALLY HEAVY RAINFALL THIS MORNING IN THE SOUTH...AND THIS AREA IS QUITE SATURATED SO WILL CONTINUE WITH THE FLASH FLOOD WARNING UNTIL 12Z. THERE COULD BE A MORE ORGANIZED SEVERE THREAT BY EARLY AFTERNOON MAINLY IN THE MN COUNTIES ALONG A COLD FRONT...MLCAPE TO AROUND 2000 J/KG AND AMPLE DEEP LAYERED SHEAR. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS. FOR TONIGHT...ANY CONVECTION SHOULD QUICKLY MOVE OUT OF THE EASTERN AREAS DURING THE EVENING. DRIER AIR WILL ADVECT INTO THE REGION WITH GENERAL LIGHT WINDS. WILL HAVE TO WATCH FOR PATCHY FOG IN AREAS THAT GET RAIN...BUT FOR NOW WON/T MENTION WITH AREAL COVERAGE NOT CERTAIN. ON MONDAY...EXPECT A DRY AND WARM DAY WITH 850MB TEMPS WARMING TO AROUND +18C. MOISTURE PROFILES WILL BEGIN TO INCREASE BY AFTERNOON IN THE WEST AHEAD OF THE NEXT SHORTWAVE. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 345 AM CDT SUN JUN 23 2013 FOR MONDAY NIGHT AND TUE...THE THREAT FOR SHOWERS AND STORMS WILL ONCE AGAIN INCREASE WITH SHORTWAVE ENERGY MOVING THROUGH GENERAL SW FLOW ALOFT. TIMING STILL REMAINS A QUESTION...BUT THE SEVERE THREAT COULD ALSO INCREASE AT LEAST IN THE WEST ON TUE...AND WILL FEEL LIKE SUMMER WITH TEMPS ABOVE NORMAL AND PLENTY OF MOISTURE IN PLACE. FOR WEDNESDAY THROUGH SATURDAY...A LONG WAVE TROUGH AXIS DEVELOPS OVER THE EASTERN PACIFIC AND THE EASTERN US WHILE A LONG WAVE RIDGE DEVELOPS OVER THE NORTHERN ROCKIES AND INTO THE CANADIAN ROCKIES. PATTERN BECOMES MORE NORTHWEST FLOW ALOFT WITH TIME. ECMWF BEGINS THE PERIOD AS A FASTER SOLUTION THAN THE GFS. THE ECMWF MAINTAINS A CONSISTENT FAST BIAS THROUGH THE PERIOD. THE ECMWF HAS TRENDED WITH FASTER SOLUTIONS OVER THE LAST FEW MODEL RUNS WHILE THE GFS HAS TRENDED SLOWER. WILL BLEND THE TWO MODELS AND WILL SPEED UP PRECIPITATION A BIT FROM TODAYS RUN AND MAY KEEP YESTERDAYS RUN WITH SOME TIME PERIODS. LITTLE CHANGE TO TEMPS THIS PERIOD FROM YESTERDAYS RUN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1252 PM CDT SUN JUN 23 2013 LOW PRESSURE TRACKING ALMOST DUE NORTH ALONG RED RIVER NEAR HCO WITH TROUGH AND EDGE OF RAIN NOW THRU TVF. EXPECT MVFR CIGS TO CONTINUE TO IMPROVE WITH DRIER AIR MIXING IN ON WESTERLY GUSTS 20 TO 30KTS...SOME ISOLATED SHOWERS THIS AFTERNOON POSSIBLE...WITH VFR CONDITIONS EXPECTED THIS EVENING AND OVERNIGHT. && .HYDROLOGY... ISSUED AT 1252 PM CDT SUN JUN 23 2013 NEW WARNINGS ACROSS THE SOUTHERN VALLEY AT HARWOOD...WEST FARGO... KINDRED...ABERCROMBIE WITH AN INCREASE OF FLOODING TO MODERATE NOW EXPECTED AT WAHPETON AND FARGO AS THE AREA RIVERS RESPOND TO LAST NIGHTS RAINFALL OF ONE TO TWO INCHES ON ALREADY SATURATED SOILS. ALSO...MAPLETON WARNING WAS CANCELLED AS THE RIVER FELL BELOW FLOOD STAGE EARLIER TODAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...JR SHORT TERM...DK LONG TERM...HOPPES/DK AVIATION...JK HYDROLOGY...JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 658 AM CDT SUN JUN 23 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 658 AM CDT SUN JUN 23 2013 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY MAINLY ALONG AND EAST OF THE RED RIVER... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY THROUGHOUT EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. A FEW STORMS MAY BECOME SEVERE BY EARLY AFTERNOON...MAINLY EAST OF THE RED RIVER IN WESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SHOWERS AND STORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY...AND A FEW STORMS MAY BE SEVERE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. DK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
938 AM CDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 7 S CANDO 48.39N 99.20W
06/23/2013 TOWNER ND PUBLIC
TREE BRANCHES UP TO 6 INCHES IN DIAMETER FELLED...TIME
ESTIMATED.
&&
JKAISERThe Minot AFB radar (KMBX), 107 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
1 hail. Local standard time, as filed.
Dime to quarter sized hail and very strong winds occurred in central Springfield Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452826.